Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 270, NWS Memphis, TN

November 18, 2017Itawamba County, Prentiss County, Tishomingo County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Nov 18, 2017, 4:31 PM CST for Itawamba County, Prentiss County, Tishomingo County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2017, 4:31 PM CST (22:31 UTC)
Expired
Nov 18, 2017, 5:00 PM CST
In force
29 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Itawamba County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 56 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 476 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
476 m²/s²
0-3 km storm-relative helicity
512 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

228 
WUUS54 KMEG 182231
SVRMEG
MSC057-117-141-182300-
/O.NEW.KMEG.SV.W.0270.171118T2231Z-171118T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
431 PM CST SAT NOV 18 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Itawamba County in northeastern Mississippi...
  Southern Tishomingo County in northeastern Mississippi...
  Southeastern Prentiss County in northeastern Mississippi...

* Until 500 PM CST

* At 431 PM CST, a severe thunderstorm was located over Belmont, or
  near Tishomingo State Park, moving east at 60 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Fulton, Red Bay, Tishomingo State Park, Belmont, Mantachie,
  Tremont, Tishomingo, Sandy Springs, Fairview, Clay, Golden,
  Eastman, Dennis, Moores Mill, Bloody Springs, Ballardsville, Carter
  Branch, Mingo, Bounds Crossroads and Dorsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3424 8818 3424 8854 3458 8833 3470 8812
TIME...MOT...LOC 2231Z 268DEG 76KT 3454 8818 

HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
232 
WWUS54 KMEG 182244
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
444 PM CST SAT NOV 18 2017

MSC117-141-182254-
/O.CAN.KMEG.SV.W.0270.000000T0000Z-171118T2300Z/
Tishomingo MS-Prentiss MS-
444 PM CST SAT NOV 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TISHOMINGO AND
SOUTHEASTERN PRENTISS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3424 8818 3424 8854 3446 8828 3446 8815
TIME...MOT...LOC 2244Z 268DEG 76KT 3455 8785 

$$

MSC057-182300-
/O.CON.KMEG.SV.W.0270.000000T0000Z-171118T2300Z/
Itawamba MS-
444 PM CST SAT NOV 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR NORTHERN ITAWAMBA COUNTY...

At 444 PM CST, a severe thunderstorm was located near Belgreen, or 7
miles northwest of Russellville, moving east at 85 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Fulton, Red Bay, Tremont, Fairview, Clay, Eastman, Bounds Crossroads,
Dorsey and Ballardsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3424 8818 3424 8854 3446 8828 3446 8815
TIME...MOT...LOC 2244Z 268DEG 76KT 3455 8785 

HAIL...<.75IN
WIND...60MPH
 
$$
438 
WWUS54 KMEG 182255
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
455 PM CST SAT NOV 18 2017

MSC057-182305-
/O.EXP.KMEG.SV.W.0270.000000T0000Z-171118T2300Z/
Itawamba MS-
455 PM CST SAT NOV 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ITAWAMBA COUNTY WILL
EXPIRE AT 500 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3424 8818 3424 8854 3446 8828 3446 8815
TIME...MOT...LOC 2255Z 268DEG 76KT 3456 8759 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 3:06 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 18, 3:06 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
306 PM CST Sat Nov 18 2017

.DISCUSSION...

A cold front has crossed the Mississippi River and continue to
move east across the forecast area. Showers and thunderstorms can
be found ahead of the front. Some of the thunderstorms are
producing gusty winds and a Severe Thunderstorm Watch remains in
effect until 7 PM this evening. As the cold front moves out of
west Tennessee, the thunderstorms will be out of the region and
the Severe Thunderstorm watch will be cancelled.

Behind the cold front, gusty northwest winds will continue to blow
for a few hours and the Wind Advisory will remain in effect
through this evening. Temperatures will become quite chilly
overnight with lows Sunday morning in the mid to upper 30s. High
pressure will be over the southern Plains by Sunday morning giving
us a dry and chilly day. Highs on Sunday will only be in the upper
40s to lower 50s. The surface high will move through the region
Sunday night which will allow temperatures to drop into the mid
20s to lower 30s by Monday morning.

By Monday morning, the surface high will be east of the region
which will shift the winds to the south and bring milder air into
the forecast area. The warming trend will continue into Tuesday
before another cold front moves through the region Tuesday night.
This front will have little if any moisture to deal with so no
rain is expected.

High pressure builds into the region by Wednesday morning bringing
more dry weather and below normal temperatures for Wednesday and
Thursday. Winds will shift back to the south by Friday morning
bringing a warming trend for Friday and next Saturday.

ARS

&&

.AVIATION...
18Z TAFs

Strong winds will be the main concern during this period....with
a south to southwest direction veering northwest. Frequent gusts
to 28-34kts. Winds will subside later tonight. Next hazard will be
thunderstorms along a fast moving cold front. Highly confident
with timing being no more than 90 minutes. Wind gusts during
storms will be more westerly and slight stronger...with conditions
dropping from MVFR to brief IFR. Clearing skies tonight...with
VFR weather during the latter half of the period for all sites.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 6 PM CST this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 6 PM CST this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 6 PM CST this evening for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

     Wind Advisory until 9 PM CST this evening for Alcorn-Prentiss-
     Tippah-Tishomingo-Union.

TN...Wind Advisory until 6 PM CST this evening for Crockett-Dyer-
     Fayette-Haywood-Lake-Lauderdale-Obion-Shelby-Tipton.

     Wind Advisory until 9 PM CST this evening for Benton TN-Carroll-
     Chester-Decatur-Gibson-Hardeman-Hardin-Henderson-Henry-
     Madison-McNairy-Weakley.

&&
Hazardous weather outlook, Nov 18, 3:31 PM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Memphis TN
331 PM CST Sat Nov 18 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-192345-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
331 PM CST Sat Nov 18 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for Severe Thunderstorms today across the
portions of west Tennessee and north Mississippi. The main severe
weather threat is damaging winds.

A wind advisory remains in effect across much of the Mid South
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Nov 18, 2:52 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
252 PM CST SAT NOV 18 2017

MSZ002>005-008-TNZ089>091-182200-
Tippah MS-Marshall MS-Benton MS-Tate MS-Alcorn MS-Hardeman TN-
Fayette TN-McNairy TN-
252 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...

Tippah County in northeastern Mississippi...
Marshall County in northwestern Mississippi...
Benton County in northeastern Mississippi...
Eastern Tate County in northwestern Mississippi...
Western Alcorn County in northeastern Mississippi...
Southern Hardeman County in western Tennessee...
Southeastern Fayette County in western Tennessee...
Southwestern McNairy County in western Tennessee...

At 252 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Byhalia, or 12
miles west of Holly Springs, moving east at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Tippah...Marshall...Benton...eastern Tate...western
Alcorn...southern Hardeman...southeastern Fayette and southwestern
McNairy Counties should monitor this storm closely.

LAT...LON 3476 8867 3475 8872 3460 8872 3460 8924
      3450 8925 3452 8933 3452 8943 3455 8948
      3456 8998 3478 8978 3477 8972 3483 8972
      3514 8944 3514 8857
TIME...MOT...LOC 2052Z 251DEG 49KT 3478 8967
Special weather statement, Nov 18, 3:32 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Memphis TN
332 PM CST SAT NOV 18 2017

MSZ002-012>015-020>022-182215-
Lafayette MS-Pontotoc MS-Marshall MS-Union MS-Tallahatchie MS-
Panola MS-Calhoun MS-Yalobusha MS-
332 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CST
FOR...

Lafayette County in northwestern Mississippi...
Western Pontotoc County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Union County in northeastern Mississippi...
Northeastern Tallahatchie County in northwestern Mississippi...
Southeastern Panola County in northwestern Mississippi...
Northern Calhoun County in northeastern Mississippi...
Northern Yalobusha County in northwestern Mississippi...

At 331 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Springdale, or 7
miles northwest of Water Valley, moving northeast at 65 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Lafayette...western Pontotoc...southeastern Marshall...
Union...northeastern Tallahatchie...southeastern Panola...northern
Calhoun and northern Yalobusha Counties should monitor this storm
closely.

LAT...LON 3406 9007 3460 8930 3458 8930 3458 8925
      3460 8924 3460 8874 3458 8874 3407 8913
      3407 8914 3406 8914
TIME...MOT...LOC 2131Z 243DEG 56KT 3425 8970
Special weather statement, Nov 18, 3:38 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Memphis TN
338 PM CST SAT NOV 18 2017

TNZ053>055-091-092-182230-
Henderson TN-Chester TN-Decatur TN-McNairy TN-Hardin TN-
338 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 430 PM CST
FOR...

Southeastern Henderson County in western Tennessee...
East central Chester County in western Tennessee...
Decatur County in western Tennessee...
Northern McNairy County in western Tennessee...
Hardin County in western Tennessee...

At 338 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Reagan, or 10 miles
southeast of Lexington, moving east at 80 mph.

People in southeastern Henderson...east central Chester...Decatur...
northern McNairy and Hardin Counties should monitor this storm
closely.

LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
      3529 8798 3501 8798 3500 8837 3514 8837
      3515 8871 3583 8808 3583 8803 3581 8803
      3582 8797 3576 8799 3572 8803 3566 8802
      3562 8804 3551 8797 3545 8804 3541 8797
TIME...MOT...LOC 2138Z 253DEG 69KT 3555 8827
Special weather statement, Nov 18, 3:49 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
349 PM CST SAT NOV 18 2017

MSZ004>006-009-014-016-017-182245-
Itawamba MS-Tishomingo MS-Tippah MS-Union MS-Lee MS-Alcorn MS-
Prentiss MS-
349 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CST
FOR...

Northern Itawamba County in northeastern Mississippi...
Tishomingo County in northeastern Mississippi...
Southeastern Tippah County in northeastern Mississippi...
Eastern Union County in northeastern Mississippi...
Northern Lee County in northeastern Mississippi...
Southeastern Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 349 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jumpertown, or 9
miles west of Booneville, moving east at 85 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northern Itawamba...Tishomingo...southeastern Tippah...
eastern Union...northern Lee...southeastern Alcorn and Prentiss
Counties should monitor this storm closely.

LAT...LON 3435 8817 3436 8893 3437 8893 3483 8868
      3488 8837 3500 8836 3499 8820 3492 8816
      3489 8810
TIME...MOT...LOC 2149Z 256DEG 76KT 3469 8873
Special weather statement, Nov 18, 4:05 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Memphis TN
405 PM CST SAT NOV 18 2017

MSZ015>017-022>024-182300-
Itawamba MS-Pontotoc MS-Monroe MS-Lee MS-Calhoun MS-Chickasaw MS-
405 PM CST SAT NOV 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CST
FOR...

Itawamba County in northeastern Mississippi...
Pontotoc County in northeastern Mississippi...
Northern Monroe County in northeastern Mississippi...
Lee County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...
Northern Chickasaw County in northeastern Mississippi...

At 404 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Trace State Park,
moving east at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Itawamba...Pontotoc...northern Monroe...Lee...northern
Calhoun and northern Chickasaw Counties should monitor this storm
closely.

LAT...LON 3396 8822 3397 8951 3416 8932 3416 8925
      3423 8925 3438 8909 3438 8893 3436 8893
      3436 8883 3438 8882 3438 8817
TIME...MOT...LOC 2204Z 262DEG 74KT 3431 8895
Local storm report, Nov 18, 4:18 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
418 PM CST SAT NOV 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     1 N RIPLEY              34.74N 88.94W
11/18/2017                   TIPPAH             MS   LAW ENFORCEMENT

            TREES DOWN ON COUNTY ROAD 212 IN NORTH TIPPAH COUNTY.

0346 PM     TSTM WND DMG     1 W NEW ALBANY          34.49N 89.04W
11/18/2017                   UNION              MS   PUBLIC

            PUBLIC REPORTED SEVERAL TREES DOWN ON HIGHWAY 30 BETWEEN
            NEW ALBANY AND OXFORD.

&&

MRM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 1:24 PM CSTSpecial Weather StatementMEGTunica51 min
Nov 18, 2:09 PM CSTSpecial Weather StatementMEGDeSoto, Marshall, Tate, Tunica51 min
Nov 18, 2:52 PM CSTSpecial Weather StatementMEGBenton, Marshall, Tippah68 min
Nov 18, 3:28 PM CSTSevere Thunderstorm WarningMEGAlcorn, Tippah47 min
Nov 18, 3:32 PM CSTSpecial Weather StatementMEGLafayette, Pontotoc, Union43 min
Nov 18, 3:49 PM CSTSpecial Weather StatementMEGPrentiss, Tishomingo56 min
Nov 18, 4:05 PM CSTSpecial Weather StatementMEGItawamba, Lee, Pontotoc55 min
Nov 18, 4:07 PM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss, Union38 min
Nov 18, 4:55 PM CSTSpecial Weather StatementMEGMonroe50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.